, Volume 30, Issue 6, pp 801-804
Date: 09 Jun 2009

Crohn’s disease during etanercept therapy in juvenile idiopathic arthritis: a case report and review of the literature

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Tumor necrosis factor alpha (TNFα) has broad effects on the immune system including lymphoid organ development as well as growth, survival und function of immune cells. TNFα has two main functions: regulatory effects and proinflammatory activities. In several diseases such as juvenile and adult “rheumatoid” arthritis, psoriasis and chronic inflammatory bowel disease, the application of TNFα-blocking medications has been beneficial. However, induction of inflammation in several organs including the eye, CNS, skin and gastrointestinal tract has been reported. We report on an 11-year-old girl with juvenile idiopathic arthritis, who developed Crohn’s disease (CD) while taking etanercept for her arthritis. Etanercept was discontinued and an antibody-based anti-TNF treatment using adalimumab was started, which induced remission of the gastrointestinal symptoms promptly. This case indicates that immunodysregulatory and even proinflammatory effects of etanercept are of relevance in the clinical practice. Furthermore, TNFα as a part of its function seems to downregulate mucosal inflammation in CD.